Talking ’bout my medication

Another day, another doctor.

In this case, the day is Tuesday and the doctor is my neurologist; he of responsibility for all things brain and drugs related.

This time, when I enter the London Neurology Hospital Brain Tumour Department, I am well and truly prepared.

I’d spent the train journey into the capital reading every letter all of my doctors have ever sent me.

And then I’d listed all of my symptoms and seziures, just so I didn’t forget anything in the 10 minutes or so I had to talk to my brain specialist about the whole of the rest of my life.

My scribbled list looked something like this:

Symptoms…

Less tired
Less irritable
Do have buffering (in head – missing a beat)
Do have metalic taste
Do wake up – mild headaches (sometimes, not always – mornings)
Do have mild dizzy spells (when stand up quickly / imagined?)
Don’t like loud noises, irritable sounds

I also listed out my seizures – a full six since I’d seen him last. (“Almost one a week!!”, I’d scribbled and underlined).

And when I get into the room with him I wait until he asks me how I’ve been and then I let rip.

In the manner of someone who thinks he knows so much better than a highly trained and highly paid brain surgeon working at one of the top hospitals in the land, I reel off my list, concluding it with a challenge:

Why, Doctor, if nothing has changed in my tumour; and why, Doctor, if everything is so perfectly stable as you experts say it is; then why, Doctor, am I still having all these symptoms and all these seizures?

Mmm? Well, where’s your answer to that, eh?

The kind man simply smiles, leans back in his chair (almost swinging around in it to face me head on, like some cat stroking Bond villain) and patiently, wearily, explains.

“The reason you’re having all these seizures and all these symptoms is that you’re not taking anywhere near enough medication.”

That’s when it hits me.

Those letters I’d read on the train on the way in. Most of them had recommended a bigger dose of anti-seizure drugs. It was I that had been fighting the increase.

When I was handed my first prescription on the day of my diagnosis, the nurse had said even then: “You’ll get to know these, you’ll be on them for the rest of your life”.

I laughed it off. Not me, I thought. I’m fit, a cyclist. I don’t need your tablets.

“He is very reluctant to even go up to 1.5gm daily to try and suppress further seizures… he is going to go away and think it over!” my oncologist wrote in June finishing, I thought, with a rather sarcastic exclamation mark.

“He is not keen to increase the medication at this stage even though he has had a couple of seizures on the bicycle despite this medication,” said a letter written in July by the very doctor sitting in front of me now.

I feel like a fool.

Turns out I’ve been on a tiny amount of Leviteracetam compared with what my body will tolerate. (In fact, because I’m pretty fit I can take more than most.) I’d been told this a number of times.

The seizures aren’t influenced by the size or growth of the tumour, but rather how my brain reacts to the tumour day to day. And more drugs means less reaction.

Did I want to get back out on my bike, or not?

With the same resigned resolution that the junkies in Trainspotting use when they make the healthy informed democratic decision to get back on heroin as soon as possible, I say:

“OK, Doctor. Let’s give it the works.”

And we do.

He gives me a prescription as long as your arm for lozenges so massive you could get confused about into which end they’re supposed to be inserted. And he signs it off with a joke about getting commission from the manufacturers.

(“He doesn’t really,” the nurse interjects, just in case I get the wrong impression.)

I’m to gradually increase anti-seizure meds until the seizures stop. When they stop, I’ll be on the right dose. The clue is in the name.

Then with a firm handshake, and a promise to book me in for a February MRI scan, my smiling chair swinging purveyor of pills sends me on my way.

One comment

  1. I must say personally I can’t see any signs of side effects from levetiracetem apart from a slightly sticky throat in the morning sometimes. Taking 2x500mg daily. I actually stopped taking them for about 3 months because of no seizures but re-started taking them for safety and for the family and friends who were concerned and because it is best to take something that has no real side effects to help prevent any potential seizures rather than increase risk. Although my oncologist said it was no wonder I hadn’t had any more seizures after the first one as it would be unlikely considering where my tumour is.

Leave a Reply

Your email address will not be published. Required fields are marked *